Michigan, 2011

Wildfire in Michigan, July 29 to 31, 2011

July 29 to 31, 2011 · NWS MQT · 1 event in 1 county or zone

The Grapevine Wildfire near Silver Lake Basin north of Ishpeming burned between 80 and 100 acres in late July.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

The Grapevine Wildfire near Silver Lake Basin north of Ishpeming burned between 80 and 100 acres in late July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 29, 2:33 PM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 29, 2:33 PM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
333 PM EDT FRI JUL 29 2011

.SHORT TERM /THROUGH SATURDAY/...

CURRENTLY...THERE IS AN UPPER SHORTWAVE OVER THE EASTERN
CWA...RESULTING IN INCREASED CLOUD COVER IN THE FORM OF A CU FIELD.
AS THE SHORTWAVE MOVES OUT BY 00Z SATURDAY...AN UPPER RIDGE WILL
MOVE INTO THE CWA FROM THE W. THIS UPPER RIDGE AND ASSOCIATED SFC
HIGH WILL KEEP THE WEATHER PRETTY QUIET THROUGH MOST OF SATURDAY.
WARMING TEMPS UNDER THE RIDGE WILL LEAD TO SLIGHT WARMER SFC TEMPS
SATURDAY...WITH HIGHS IN THE UPPER 70S...NEAR PORTIONS OF THE GREAT
LAKES...TO THE UPPER 80S.

ADDED SLIGHT CHANCE POPS OVER SOUTH CENTRAL UPPER MI THIS EVENING.
SOME CONVECTION HAS POPPED UP ALONG THE WI/MI BORDER ON A
CONVERGENCE LINE THAT EXTENDS ESE INTO THE SOUTH CENTRAL PART OF THE
CWA. IN THIS AREA...CURRENT SFC TEMPS IN THE MID 80S OVER UPPER
50S/LOW 60S DEW POINTS RESULTS IN SBCAPE OF AROUND 1000J/KG.
YESTERDAY WE HAD SOME CONVECTION MOVE OVER THIS AREA...BUT THINGS
ARE DRIER TODAY SO CONVECTION IS EXPECTED TO BE MORE ISOLATED IN
NATURE. NOT EXPECTING ANY SEVERE THREAT FROM THE THUNDERSTORMS.

THE NEXT SIGNIFICANT WEATHER MAKER IS A LOW PRESSURE SYSTEM
CURRENTLY OVER ALBERTA. THE UPPER TROUGH WILL DEEPEN SOME AS IT
MOVES INTO NRN MANITOBA BY 00Z SUNDAY. THE ACCOMPANYING SFC LOW WILL
BE DIRECTLY BENEATH THE UPPER TROUGH...WITH THE SFC TROUGH/COLD
FRONT STRETCHING FROM THE NRN MANITOBA/ONTARIO BORDER...INTO CENTRAL
NORTHERN ONTARIO...THEN SW INTO NRN MN. WAA AND MOISTURE ADVECTION
WILL COMMENCE AHEAD OF THIS SYSTEM. MODELS ARE SHOWING A WEAK
SHORTWAVE ASSOCIATED WITH CONVECTION OVER THAT DEVELOPS OVER THE
DAKOTAS MOVING INTO THE CWA SATURDAY. MODELS DO SHOW SOME LIGHT
PRECIP AMOUNTS OVER THE CWA AS THE WAVE MOVES THROUGH...BUT LACK OF
INSTABILITY OVER THE AREA...ALONG WITH BEST FORCING WELL TO THE N
AND THE COLD FRONT WELL TO THE W...WILL NOT FAVOR CONVECTION /IF IT
DEVELOPS/ MOVING INTO THE AREA. KEPT THE FORECAST DRY WITH THIS
FEATURE. LOW END POPS OVER THE W STILL LOOKED GOOD FOR LATE SATURDAY
AS PRECIP ASSOCIATED WITH THE MAIN SYSTEM STARTS TO MOVE IN.

.LONG TERM DISCUSSION /SAT NGT THRU FRI/...

SAT NGT...MAIN FEATURE IMPACTING THE GRT LKS ON SAT NGT WL BE FAIRLY
POTENT SHRTWV/ACCOMPANYING SFC LO TRACKING ACRS FAR NW ONTARIO.
ATTENDANT COLD FNT IS PROGGED TO REACH THE WRN FA TOWARD 12Z.
ALTHOUGH AN AXIS OF HIER H85 THETA-E...STEEPER H7-5 LAPSE RATES UP
TO 7.75C/KM...PWAT 1.50-1.75 INCHES/ABOUT 150 PCT OR NORMAL/ IS FCST
TO MOVE INTO THE CWA AHEAD OF THIS FNT...THE BNDRY WL BE ARRIVING
DURING MIN DIURNAL HEATING TIME. ANOTHER NEGATIVE FOR WDSPRD SHRA/TS
WL BE TRACK OF SHRTWV/SHARPER HGT FALLS/ H7-3 QVECTOR CNVGC SO FAR
TO THE N. SO OPTED TO MAINTAIN FCST OF NO HIER THAN CHC POPS. ONE
INTERESTING NOTE IS THE BULK OF GUIDANCE... ESPECIALLY THE 12Z
NAM/CNDN...CONTINUES TO SHOW PCPN SPREADING INTO THE CWA IN THE EVNG
WELL IN ADVANCE OF THE SFC FNT. THIS QPF APPEARS RELATED TO THE
PASSAGE OF A SHRTWV RACING E WELL TO THE S OF THE MAIN DISTURBANCE
FARTHER TO THE N. SINCE THIS SHRTWV WL PASS AT A TIME OF LARGER
SCALE H5 RISES TO THE S OF MAIN FORCING TO THE N...OPTED TO SPREAD
ONLY SCHC POPS FASTER TO THE E. OTRW...THE OVERNGT SHOULD BE A WARM
ONE WITH STEADY SW FLOW AND ARRIVAL OF HIER PWAT. TENDED TOWARD THE
HI END OF GUIDANCE FOR MIN TEMPS FCST.

SUN...SHRTWV/SFC LO TO THE N IN ONTARIO WL DRIFT TO NEAR JAMES BAY
BY 00Z MON...DRAGGING SFC COLD FNT SLOWLY ACRS THE FA. LOOKS LIKE
THE BEST CHC FOR SHRA/TS WL BE OVER THE SCNTRL AND E...WHERE THE
LATER ARRIVAL OF THE FNT AND POTENTIAL LK BREEZE CNVGC ENHANCEMENT
IN THE PRESENCE OF MORE DIURNAL HEATING WL ACT TO ENHANCE PCPN CHCS.
THE ARRIVAL OF MUCH DRIER AIR FM THE NW IN THE AFTN AS THE FLOW ALF
BEGINS TO VEER MORE NW AND STABILIZATION OFF LK SUP WL END THE PCPN
CHCS NEAR LK SUP EARLY IN THE AFTN. GOING FCST POPS APPEAR TO HAVE
THESE EXPECTATIONS WELL IN HAND. MIXING AS HI AS H75 ON GFS FCST
SDNGS INDICATE HI TEMPS WL APRCH 90 OVER THE SCNTRL AWAY FM LK
MODERATION. MODIFIED GFS FCST SDNG FOR SUN AFTN OVER THE SCNTRL FOR
SFC T/TD OF 90/65 YIELDS MLCAPE AS HI AS 2200 J/KG.

SUN NGT...AFT ANY EVNG SHRA OVER THE SCNTRL END WITH DIMINISHING
INSOLATION/DEEP LYR QVECTOR DVGC/STEADY DRYING IN VEERING NW FLOW
ALF...EXPECT THE WX TO TURN MOCLR AS SFC HI PRES BLDS TOWARD WRN LK
SUP. WITH LGT WINDS AND PWAT FALLING TOWARD 0.50 INCH...EXPECT A
FAIRLY SGNFT DIURNAL FALL OF TEMP TOWARD THE LO END OF GUIDANCE...
AT LEAST OVER THE INTERIOR W HALF CLOSER TO THE SFC HI/LIGHTER WINDS.

MON...WITH RISING HGTS E OF UPR RDG...SFC HI PRES WL REMAIN
DOMINANT. ALTHOUGH SHRTWV TRACKING OVER THE UPR RDG MAY BRING A CHC
OF SHRA/TS TO WRN LK SUP LATE IN THE DAY AND SOME HI CLDS IN THE
AFTN FARTHER E...MOST OF THE CWA WL REMAIN DRY. MIXING TO H75 ON GFS
FCST SDNGS AND H85 TEMPS RISING TO ARND 20C SUG HI TEMPS WL AT LEAST
APRCH 90 OVER THE INTERIOR W HALF. WEAK PRES GRADIENT AND STRONG
INSOLATION WL CAUSE LK BREEZES TO DVLP AND COOL AREAS NEAR THE LKS.

IN THE EXTENDED PERIOD...PATTERN FEATURING A FAIRLY FAST ZONAL FLOW
OVER SRN CAN/NRN TIER CONUS ON THE PERIPHERY OF SPRAWLING UPR RDG
OVER THE SCNTRL CONUS WL PERSIST. TIMING OF DISTURBANCES EMBEDDED IN
THIS FLOW THAT MIGHT IMPACT THE CWA ARE THE GREATEST CHALLENGE. BULK
OF GUIDANCE STILL POINTS TO LATE MON NGT/TUE AS THE MOST LIKELY TIME
FOR A SHRTWV PASSAGE. HOWEVER...MODEL TREND HAS BEEN TO FOCUS MCS
DEVELOPMENT TO THE S OF UPR MI CLOSER TO H85 WARM FNT/MORE
SUBSTANTIAL INSTABILITY WITH NW WIND COMPONENT ALF FORCING ANY
CONVECTION THAT DVLPS IN MN TO PIVOT TO THE SE THRU WI. OPTED TO CUT
POPS A BIT...ESPECIALLY OVER THE N. HI PRES WL THEN BRING DRIER WX
FOR WED INTO THU BEFORE APRCH OF NEXT SHRTWV BRINGS THE NEXT LO CHC
FOR SHRA/TS LATE THU/FRI. WITH H85 TEMPS FCST IN THE 16-20C RANGE
MUCH OF THIS COMING WEEK...EXPECT TEMPS TO AVG ABV NORMAL THRU THIS
PERIOD. THU MRNG LOOKS TO BE THE COOLEST DURING THIS PERIOD WITH HI
PRES CENTERED OVHD BRINGING MOCLR WX/LGT WINDS.

&&

.AVIATION /FOR THE 18Z TAF ISSUANCE/...

EXPECT VFR CONDITIONS AT BOTH SITES THROUGH THE PERIOD.

&&

.MARINE /FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE/...

WINDS WILL BE LESS THAN 25 KTS THROUGH THE FORECAST PERIOD.
HIGH PRESSURE WILL BE IN CONTROL...EXCEPT FOR WHEN A COUPLE OF
LOW PRESSURE TROUGHS PASS OVER THE AREA...ONE ON SATURDAY NIGHT
INTO SUNDAY AND ANOTHER ON TUESDAY. MAY SEE SOME THUNDERSTORMS
AS THESE TROUGHS MOVE THROUGH THE REGION.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...TITUS
LONG TERM...KC
AVIATION...TITUS
MARINE...TITUS
Hazardous weather outlook, Jul 29, 2:51 PM EST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
351 PM EDT FRI JUL 29 2011

MIZ001>007-009>014-084-085-301200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
351 PM EDT FRI JUL 29 2011 /251 PM CDT FRI JUL 29 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON THROUGH SUNDAY AND
AGAIN MONDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LSZ162-240>251-263>267-301200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
351 PM EDT FRI JUL 29 2011 /251 PM CDT FRI JUL 29 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON THROUGH SUNDAY
AND AGAIN MONDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LMZ221-248-250-301200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
351 PM EDT FRI JUL 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS LATE SATURDAY NIGHT THROUGH SUNDAY
AND AGAIN MONDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

KC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Marquette

When
July 29, 4:30 PM EST to July 31, 5:00 PM EST
Where
Marquette forecast zone
Property damage
$10,000
Reported by
State Official
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

The Grapevine Wildfire started on the afternoon of the 29th and burned into the 31st. The wildfire burned between 80 and 100 acres. Numerous local fire departments responded and help suppress the fire around its edges. Heavy equipment was also used to build up barriers around the fire. No structures were lost in the fire.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333852.